Alert archive / Iowa / Freeze Warnings in 2020
Freeze Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this freeze warning at May 10, 2020, 2:54 AM CDT for 29 counties in Iowa. It took effect at May 11, 2020, 2:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2020, 2:54 AM CDT (07:54 UTC)
- In effect from
- May 11, 2020, 2:00 AM CDT
- Expired
- May 11, 2020, 6:49 AM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
All 29 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752 WWUS73 KDMX 100754 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 254 AM CDT Sun May 10 2020 IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-102100- /O.NEW.KDMX.FZ.W.0002.200511T0700Z-200511T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene-Audubon-Guthrie-Cass- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, and Atlantic 254 AM CDT Sun May 10 2020 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Northern and west-central Iowa. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions may harm crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
482 WWUS73 KDMX 101947 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 247 PM CDT Sun May 10 2020 IAZ026>028-036-037-047-048-059-071-081-110400- /O.EXA.KDMX.FZ.W.0002.200511T0700Z-200511T1300Z/ Franklin-Butler-Bremer-Hamilton-Hardin-Boone-Story-Dallas-Adair- Adams- Including the cities of Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, Ackley, Boone, Ames, Perry, Waukee, Adel, Greenfield, Stuart, Adair, Fontanelle, and Corning 247 PM CDT Sun May 10 2020 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Western, northwestern, and northern Iowa. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions may harm crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Krull IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-110400- /O.CON.KDMX.FZ.W.0002.200511T0700Z-200511T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene-Audubon-Guthrie-Cass- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, and Atlantic 247 PM CDT Sun May 10 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Northern and west-central Iowa. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions may harm crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Krull IAZ038-039-049-050-060>062-072>075-082>086-092>097-110400- /O.NEW.KDMX.FR.Y.0002.200511T0700Z-200511T1300Z/ Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 247 PM CDT Sun May 10 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Central and southern Iowa. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Krull For more information from the National Weather Service visit https://weather.gov/desmoines
297 WWUS73 KDMX 110155 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 855 PM CDT Sun May 10 2020 IAZ004>007-015>017-023>028-033>037-044>048-057>059-070-071-081- 111000- /O.CON.KDMX.FZ.W.0002.200511T0700Z-200511T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Cass-Adair-Adams- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, Fontanelle, and Corning 855 PM CDT Sun May 10 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Northern and west-central Iowa. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions may harm crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IAZ038-039-049-050-060>062-072>075-082>086-092>097-111000- /O.CON.KDMX.FR.Y.0002.200511T0700Z-200511T1300Z/ Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 855 PM CDT Sun May 10 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Central and southern Iowa. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost could kill or damage sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
826 WWUS73 KDMX 110813 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 313 AM CDT Mon May 11 2020 IAZ004>007-015>017-023>028-033>037-046>048-059-110915- /O.CAN.KDMX.FZ.W.0002.000000T0000Z-200511T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Greene-Boone-Story-Dallas- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Jefferson, Boone, Ames, Perry, Waukee, and Adel 313 AM CDT Mon May 11 2020 ...FREEZE WARNING IS CANCELLED... Widespread cloud cover has held temperatures above freezing through most of the night. Freeze warning is cancelled. $$ IAZ038-039-049-050-060>062-073>075-084>086-110915- /O.CAN.KDMX.FR.Y.0002.000000T0000Z-200511T1300Z/ Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Warren- Marion-Mahaska-Lucas-Monroe-Wapello- Including the cities of Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Chariton, Albia, and Ottumwa 313 AM CDT Mon May 11 2020 ...FROST ADVISORY IS CANCELLED... Widespread cloud cover has held temperatures above freezing through most of the night. Frost advisory is cancelled. $$ IAZ044-045-057-058-070-071-081-111300- /O.CON.KDMX.FZ.W.0002.000000T0000Z-200511T1300Z/ Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams- Including the cities of Denison, Carroll, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, and Corning 313 AM CDT Mon May 11 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...West-central Iowa. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions may harm crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IAZ072-082-083-092>097-111300- /O.CON.KDMX.FR.Y.0002.000000T0000Z-200511T1300Z/ Madison-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- Including the cities of Winterset, Earlham, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 313 AM CDT Mon May 11 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Parts of southern Iowa. * WHEN...From 2 AM to 8 AM CDT Monday. * IMPACTS...Frost could kill or damage sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
649 WWUS73 KDMX 111149 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 649 AM CDT Mon May 11 2020 IAZ044-045-057-058-070-071-081-111300- /O.CAN.KDMX.FZ.W.0002.000000T0000Z-200511T1300Z/ Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams- Including the cities of Denison, Carroll, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, and Corning 649 AM CDT Mon May 11 2020 ...FREEZE WARNING IS CANCELLED... Temperatures will continue to warm above freezing this morning. $$ IAZ072-082-083-092>097-111300- /O.CAN.KDMX.FR.Y.0002.000000T0000Z-200511T1300Z/ Madison-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- Including the cities of Winterset, Earlham, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 649 AM CDT Mon May 11 2020 ...FROST ADVISORY IS CANCELLED... Temperatures will continue to warm above freezing this morning. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at May 10, 2:44 AM CDT, 10 minutes earlier.
Area forecast discussion, May 10, 2:44 AM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 244 AM CDT Sun May 10 2020 .DISCUSSION.../Today through Saturday/ Issued at 244 AM CDT Sun May 10 2020 Little change to the synoptic pattern of the last 24 hours as a broad and anomalously trough continues to dominate the eastern two-thirds of the conus. GOES water vapor imagery shows a couple shortwave troughs dropping through the north central tier of the country, which was responsible for the shower activity and strong frontal passage. Highs take a step back into the 50s today as cold air advection persists in the presence of breezy northwest winds. HRRR/HREF generate afternoon shower activity despite poor synoptic support due to deep QG subsidence aloft. Cold mid-level temperatures near climatological minimums should provide some instability to generate at least isolated to scattered shower activity during peak heating hours. QPF will be limited by surface T-Td spreads approaching 20 degrees, and may be dry enough to result in more virga than precip at the surface. PoPs and winds subside this evening and the boundary layer decouples and a surface high pressure builds in from the west. Temperatures will once again be cold enough to support frost/freeze conditions across the forecast area, particularly across north central Iowa and other favored cool spots such as the Nish valley in western Iowa. Dewpoints in the mid to upper 20s should keep temperatures a few degrees warmer than what was observed Saturday morning, but the slight increase in surface moisture may also result in more frost formation. A freeze warning was issued where confidence is highest in temperatures falling below 32 degrees. Any expansion and/or frost advisory headlines will be evaluated by the day shift. Below normal temperatures continue into Monday and Tuesday although winds should be considerably lighter. Upper level pattern finally begins to shift toward the middle of the week as the mean flow aloft becomes more zonal. Southerly surface winds bring seasonal temperatures and humidity back into the region as well as chances for showers and thunderstorms. A few strong to severe storms are possible, but the extent of the threat will be highly dependent on the position of a quasi-stationary frontal boundary and the timing of low amplitude shortwaves crossing the region. These details should become better resolved in the coming days. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1135 PM CDT Sat May 9 2020 Satellite showing a broad areas of MVFR/local IFR swinging down across Iowa should bring several hours overnight of MVFR cigs with improvement from NW to SE aft 12Z. Brisk winds out of the NW through 21Z then diminishing through sunset and becoming lgt and e aft 11/00Z with clearing skies. Frost will become an issue near the end of the TAF period and beyond. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...FAB
Hazardous weather outlook, May 9, 10:22 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1022 PM CDT Sat May 9 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-110330- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1022 PM CDT Sat May 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday The potential for additional mornings with a frost or freeze will continue into early next week with the potential fairly widespread Monday morning and more focused over northern Iowa Tuesday morning. Additional thunderstorms are expected Wednesday and Thursday. The potential exists for some strong to severe storms during this period, but the extent of the threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:47 PM CDT | Frost Advisory | DMX | Appanoose, Black Hawk, Clarke, Davis, Decatur, Grundy and 16 more | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.